Medical Forum
This not an emergency service, in case of a diving incident, please contact your local Coastguard, nearest recompression chamber or emergency services.
New Question
Specialist Forums > Medical Forum
Question
Posted : May 24, 2014
Hello , Something very strange happened to me. I was spearfishing for more than 3 hours,While i was in the water i swalloed some sea water, and when i went out of the water i felt sick and vomited black substance like coca cola.
This thing happened to me twice, the first time i ate yogurt , the second -some sandwich (the outcome was the same).I dont pee in my wet suit so i dont drink much water befor diving.I am a 5 year dental student , and i am aware of many thing, but this i cannot explain .I am almost sure that this is not blood that has reacted with the HCL in my stomach because it has to be brawn, but what i vomited i was just like coca cola .Yesterday i was to gastroenterologist , and she couldnt say what it was... (she had no idea)
Answer
Posted : May 27, 2014
Thanks for the query.

Any vomiting like this should be investigated thoroughly before you dive again. Altered blood is high on the list of possibilities; it tends to be brown in colour, as you say, and can come from anywhere in the digestive tract from stomach upwards. I'd suggest you need an endoscopy to image the oesophagus, looking for any source of bleeding.

If you've had a nasal or sinus bleed, perhaps from difficulty equalising, then the swallowed blood can sometimes be coughed or vomited up too. This can cause confusion in diagnosis but may be worth considering.

In any case, I think seeing a doctor with some diving medicine experience would be a good idea!

Let us know what transpires, if you can.

Regards, Dr O
Answer provided by Dr Oliver Firth
Dr Ollie Firth
Additional Comment

Posted : December 13, 2014 by - Yordanov90
Greetings
Four days ago i was celebrating the students day and i drunk too much alcohol and i vomited the same substance angain, this time i was sure it was blood . Called my gastroenterologist and she invited me for gastroscopy right on the next day . And yes the reaseon for these vobiting now and then was that my oeshophagus had 3-4 major errosions and some othere smaller, and they were still bleeding. I entered hospital after that for treetment. Now i follow strict diet and 1 month on pills. I am worried now if every time i go for diving the acid will go down in the oesophagus and those errosions will still reapear :( . The othere possibility is that i go diving on empty stomach but i know that is not good too because i can pass out .. or i am not right

Regards , Yordan
Additional Comment

Posted : December 15, 2014 by - Dr Oliver Firth
Thanks for the update, and I'm glad the diagnosis has finally been made.

You don't mention what pills you are taking now, but I would guess they are acid suppressants of some description. By stopping the production of acid they will allow the erosions to heal, which should stop the bleeding. Usually these are perfectly safe to take whilst diving, and I would continue to eat as normal (avoiding anything that might irritate your stomach, eg. alcohol, spicy foods etc.)

Regards, Dr O
Additional Comment

Posted : December 15, 2014 by - Yordanov90
Greetings Dr O

I take two type of pills, one is Neksium , which contains Esomeprasole , that is as you say to stop the acid production and the other is domperidone . Thats all . Tomorrow i am on chekup and i am gonna ask my doctor about what medication should i take while diving. Thanks for all, happy holidays

Greeting Yordan
Disclaimer:
The views expressed by Dr Firth & Dr Jules are their own and the publishers accept no liability for the advice and views expressed by Dr Firth , Dr Jules, or other users, which are provided as a general service to divers. Users are warned that secondary posts are the views of other users and may not be medically correct.
About us | Disclaimer & terms of use | Contact us | Site News | Suggestions | Link to us | Advertising Info
© 2006 Personal Print Ltd